Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 1, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Jan 3, 2016, 6:20 PM PST for Orange County, San Diego County, California. It took effect at Jan 4, 2016, 4:00 PM PST. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2016, 6:20 PM PST (02:20 UTC)
- In effect from
- Jan 4, 2016, 4:00 PM PST
- Expired
- Jan 6, 2016, 10:36 AM PST
- In force
- 43 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314 WHUS46 KSGX 040220 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 620 PM PST SUN JAN 3 2016 ...VERY LARGE DAMAGING SURF POSSIBLE WEDNESDAY AND THURSDAY... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE...LONG PERIOD WEST SWELLS...WHICH WILL PRODUCE HIGH SURF ALONG THE ORANGE AND SAN DIEGO COUNTY BEACHES BEGINNING LATE IN THE DAY ON MONDAY. SURF WILL PEAK WEDNESDAY THROUGH THURSDAY NIGHT ALONG WEST FACING BEACHES WITH WAVE SETS OF 8-12 FEET...LOCALLY UP TO 15 FEET IN NORTHERN ORANGE COUNTY AND SOUTHERN SAN DIEGO COUNTY. SURF AND SWELL WILL SLOWLY LOWER ON FRIDAY. CAZ043-552-041400- /O.NEW.KSGX.SU.Y.0001.160105T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 620 PM PST SUN JAN 3 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM MONDAY TO 10 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 PM MONDAY TO 10 PM PST FRIDAY. * WAVES AND SURF...BUILDING TO 5 TO 7 FEET WITH SETS TO 9 FEET LATE MONDAY THROUGH TUESDAY. SURF WEDNESDAY THROUGH FRIDAY MORNING BUILDING TO 8 TO 12 FEET WITH ISOLATED SETS TO 15 FEET ON WEST FACING BEACHES...THEN SLOWLY LOWER ON FRIDAY. * TIMING...LATE MONDAY THROUGH TUESDAY FOR THE FIRST SWELL. WEDNESDAY THROUGH FRIDAY FOR THE SECOND LARGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JT HTTP://WWW.WEATHER.GOV/SANDIEGO
8 follow-up statements
875 WHUS46 KSGX 040934 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 134 AM PST MON JAN 4 2016 ...INCREASING HIGH SURF TODAY THROUGH WEDNESDAY... ...VERY LARGE DAMAGING SURF EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL ARRIVE TODAY AND CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL WILL ARRIVE WEDNESDAY EVENING AND PEAK THURSDAY. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL DECREASE FRIDAY. CAZ043-552-041830- /O.CON.KSGX.SU.Y.0001.160105T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 134 AM PST MON JAN 4 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST FRIDAY... * WAVES AND SURF...BUILDING TO 4 TO 7 FEET BY THIS EVENING AND 5 TO 8 FEET TUESDAY THROUGH WEDNESDAY. 8 TO 12 FEET WITH SETS TO 15 FEET THURSDAY. SURF WILL DIMINISH FRIDAY. * TIMING...LATE TODAY THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
465 WHUS46 KSGX 041701 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 901 AM PST MON JAN 4 2016 ...INCREASING SURF THIS AFTERNOON THROUGH WEDNESDAY... ...VERY LARGE AND DAMAGING SURF EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF ALONG EXPOSED WEST FACING BEACHES. THE FIRST SWELL WILL ARRIVE TODAY AND CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL WILL ARRIVE WEDNESDAY EVENING AND PEAK THURSDAY. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL DECREASE FRIDAY. CAZ043-552-050300- /O.CON.KSGX.SU.Y.0001.160105T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 901 AM PST MON JAN 4 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST FRIDAY... * WAVES AND SURF...BUILDING TO 4 TO 7 FEET BY THIS EVENING AND 5 TO 8 FEET TUESDAY THROUGH WEDNESDAY. 8 TO 12 FEET WITH SETS TO 15 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...LATE TODAY THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ TS HTTP://WWW.WEATHER.GOV/SANDIEGO
404 WHUS46 KSGX 050514 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 914 PM PST MON JAN 4 2016 ...INCREASING SURF THIS AFTERNOON THROUGH WEDNESDAY... ...VERY LARGE AND DAMAGING SURF EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF ALONG EXPOSED WEST FACING BEACHES. THE FIRST SWELL WILL CONTINUE THROUGH WEDNESDAY....THEN A MUCH BIGGER SWELL WILL ARRIVE WEDNESDAY EVENING AND PEAK THURSDAY. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION AS SURF HEIGHTS COULD REACH 15 FEET. SWELL AND SURF WILL GRADUALLY DECREASE FRIDAY. CAZ043-552-051400- /O.CON.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 914 PM PST MON JAN 4 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... * WAVES AND SURF...BUILDING TO 5 TO 8 FEET TUESDAY THROUGH WEDNESDAY. 8 TO 12 FEET WITH SETS TO 15 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAXWELL
717 WHUS46 KSGX 050936 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 136 AM PST TUE JAN 5 2016 ...HIGH SURF TODAY THROUGH WEDNESDAY... ...VERY LARGE AND DAMAGING SURF WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL WILL ARRIVE WEDNESDAY NIGHT AND PEAK THURSDAY. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL GRADUALLY DECREASE FRIDAY. CAZ043-552-052200- /O.CON.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 136 AM PST TUE JAN 5 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... * WAVES AND SURF...4 TO 8 FEET TODAY...6 TO 10 FEET WEDNESDAY. 8 TO 12 FEET WITH SETS TO 15 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
595 WHUS46 KSGX 052148 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 148 PM PST TUE JAN 5 2016 ...HIGH SURF THROUGH WEDNESDAY... ...VERY LARGE AND DAMAGING SURF WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS IS STILL EXPECTED TO GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL IS EXPECTED FOR WEDNESDAY NIGHT AND PEAK ON THURSDAY. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL GRADUALLY DECREASE FRIDAY. CAZ043-552-060600- /O.CON.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 148 PM PST TUE JAN 5 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... * WAVES AND SURF...4 TO 8 FEET...INCREASING TO 6 TO 10 FEET WEDNESDAY. 8 TO 12 FEET WITH LOCAL SETS TO 14 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SMALL HTTP://WWW.WEATHER.GOV/SANDIEGO
998 WHUS46 KSGX 060548 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 948 PM PST TUE JAN 5 2016 ...HIGH SURF THROUGH WEDNESDAY... ...VERY LARGE AND POTENTIALLY DAMAGING SURF WEDNESDAY NIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS IS STILL EXPECTED TO GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL CONTINUE THROUGH WEDNESDAY. A MUCH BIGGER SWELL IS EXPECTED FOR WEDNESDAY NIGHT AND PEAK ON THURSDAY...WITH LOCAL SETS 12 TO 14 FEET. THIS WILL PRODUCE SURF CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL GRADUALLY DECREASE FRIDAY. CAZ043-552-061400- /O.CON.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 948 PM PST TUE JAN 5 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... * WAVES AND SURF...4 TO 8 FEET...INCREASING TO 6 TO 10 FEET WEDNESDAY. 8 TO 12 FEET WITH LOCAL SETS TO 14 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...THROUGH WEDNESDAY FOR THE FIRST SWELL. WEDNESDAY NIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAXWELL
452 WHUS46 KSGX 060921 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 121 AM PST WED JAN 6 2016 ...HIGH SURF TODAY... ...VERY LARGE AND POTENTIALLY DAMAGING SURF TONIGHT THROUGH FRIDAY MORNING... .A SERIES OF STRONG PACIFIC STORMS WILL GENERATE LARGE WESTERLY SWELLS...WHICH WILL PRODUCE HIGH SURF. THE FIRST SWELL WILL CONTINUE TODAY. A MUCH BIGGER SWELL WILL ARRIVE TONIGHT AND PEAK ON THURSDAY...WITH LOCAL SETS REACHING 14 FEET. THIS KIND OF SURF IS CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS PRODUCING COASTAL FLOODING AND BEACH EROSION. SWELL AND SURF WILL DECREASE THURSDAY NIGHT AND FRIDAY. CAZ043-552-062200- /O.CON.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 121 AM PST WED JAN 6 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST FRIDAY... * WAVES AND SURF...5 TO 9 FEET WITH LOCAL SETS TO 12 FEET TODAY. 7 TO 11 FEET WITH LOCAL SETS TO 14 FEET THURSDAY. HIGHEST SETS WILL OCCUR NORTH OF NEWPORT BEACH AND SOUTH OF CARLSBAD. SURF WILL DIMINISH FRIDAY. * TIMING...THROUGH TODAY FOR THE FIRST SWELL. TONIGHT THROUGH FRIDAY MORNING FOR THE SECOND BIGGER SWELL. * IMPACTS...BEACH EROSION...VERY STRONG RIP CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO COASTAL STRUCTURES ARE ALL POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MM
325
WHUS46 KSGX 061836
CFWSGX
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1036 AM PST WED JAN 6 2016
...HIGH SURF AND LIGHTNING TODAY...VERY LARGE AND POTENTIALLY
DAMAGING SURF ON THURSDAY...
.A LARGE WEST NORTHWEST WILL CONTINUE TO BRING VERY LARGE SURF TO
LOCAL BEACHES THROUGH FRIDAY...WITH THE HIGHEST SURF ARRIVING ON
THRUSDAY. LOCAL SETS WILL BE 14 TO 16 FT ALONG WEST FACING BEACHES ON
THURSDAY. SURF WILL LOWER THROUGH THE DAY ON FRIDAY. THIS KIND OF
SURF IS CAPABLE OF DAMAGING COASTAL STRUCTURES AS WELL AS PRODUCING
COASTAL FLOODING AND BEACH EROSION. LIGHTNING WILL ALSO BE
POSSIBLE AT ALONG LOCAL BEACHES THROUGH THURSDAY MORNING.
CAZ043-552-070415-
/O.UPG.KSGX.SU.Y.0001.000000T0000Z-160109T0600Z/
/O.NEW.KSGX.SU.W.0001.160106T1836Z-160109T0600Z/
/O.NEW.KSGX.BH.S.0001.160106T1836Z-160107T1500Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1036 AM PST WED JAN 6 2016
...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS UPGRADED THE HIGH
SURF ADVISORY TO A HIGH SURF WARNING...WHICH IS NOW IN EFFECT
UNTIL 10 PM PST FRIDAY. A BEACH HAZARDS STATEMENT HAS ALSO BEEN
ISSUED FOR POTENTIAL LIGHTNING...AND IS IS IN EFFECT THROUGH
THURSDAY MORNING.
* CHANGES SINCE LAST ISSUANCE...THE HIGH SURF ADVISORY HAS BEEN
UPGRADED TO A HIGH SURF WARNING.
* WAVES AND SURF...5 TO 9 FEET WITH LOCAL SETS TO 12 FEET TODAY. 7
TO 12 FEET WITH LOCAL SETS TO 14 TO 16 FEET THURSDAY. HIGHEST
SETS WILL OCCUR NORTH OF NEWPORT BEACH AND FROM OCEANSIDE
SOUTHWARD. SURF WILL SLOWLY DIMINISH THROUGH THE DAY ON FRIDAY.
* LIGHTNING POTENTIAL...HIGHEST RISK IS FOR THIS AFTERNOON AND
EVENING...WITH A LOWER POTENTIAL DURING THE OVERNIGHT HOURS.
* TIMING...BUILDING SURF TODAY WITH THE HIGHEST SETS ARRIVING
THURSDAY. THE SURF WILL SLOWLY LOWER DURING THE DAY ON FRIDAY.
LIGHTNING IS POSSIBLE ANYTIME THROUGH THURSDAY MORNING...BUT IS
MOST LIKELY THIS AFTERNOON.
* TIDES...HIGH 6.7 FT AT 6:55 AM THURSDAY
LOW 0.2 FT AT 2:00 PM THURSDAY
HIGH 4.2 FT AT 6:55 AM THURSDAY
LOW 2.5 FT AT 2:00 PM THURSDAY
* IMPACTS...DANGEROUS LIGHTNING...BEACH EROSION...VERY STRONG RIP
CURRENTS...COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO
COASTAL STRUCTURES ARE ALL POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.
A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS STRONG
RIP CURRENTS...ELEVATED SURF HEIGHTS...MINOR TIDAL OVERFLOW...OR
LIGHTNING ARE POSSIBLE AT LOCAL BEACHES. OBEY POSTED WARNING
SIGNS AND FLAGS AND TALK TO A LIFEGUARD BEFORE SWIMMING. USE
CAUTION WHEN IN OR NEAR THE WATER AND ALWAYS SWIM NEAR A
LIFEGUARD.
&&
$$
ALBRIGHT
HTTP://WWW.WEATHER.GOV/SANDIEGOWhat forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 3, 1:40 PM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 3, 1:40 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PST SUN JAN 3 2016
.SYNOPSIS...
A SERIES OF WEATHER SYSTEMS WILL BRING PERIODS OF RAIN AND
MOUNTAIN SNOW...BEGINNING LATE TONIGHT AND CONTINUING AT TIMES
THROUGH THE WORK WEEK. EXPECT MAINLY LIGHT PRECIPITATION IN THE
MOUNTAINS AND WEST TO THE COAST THROUGH MONDAY. THE SECOND SYSTEM
ARRIVES TUESDAY...BRINGING HEAVIER PRECIPITATION...FOLLOWED BY
ANOTHER COLDER STORM WEDNESDAY INTO THURSDAY. PERIODS OF HEAVY
SNOW WILL BE LIKELY TUESDAY AFTERNOON THROUGH TUESDAY NIGHT IN
THE HIGHER MOUNTAINS....ESPECIALLY ABOVE ABOUT 6000 FEET. STRONG
AND GUSTY WINDS WILL OCCUR IN THE MOUNTAINS AND DESERTS WEDNESDAY
INTO FRIDAY. DRY WEATHER RETURNS FOR NEXT WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THIS AFTERNOON...IN ADDITION TO THE MID AND HIGH CLOUDS...LOW
CLOUDS ARE BEGINNING TO INCREASE IN COVERAGE WEST OF THE MTNS.
LIGHTNING HAS BEEN DETECTED IN THE CONVECTIVE ELEMENTS ASSOCIATED
WITH THE FIRST IN A SERIES OF STORMS OVER THE NORTH PACIFIC.
BEGINNING LATE TONIGHT AND CONTINUING THROUGH THE WORKWEEK. THESE
SYSTEMS WILL MOVE INTO THE WESTERN U.S. AS THE JET STREAM BECOMES
ESTABLISHED AT A LOWER LATITUDE OVER THE NORTH PAC WITH ENOUGH
ENERGY TO UNDERCUT THE HIGH-AMPLITUDE RIDGE CURRENTLY EXTENDING
FROM THE SOUTHERN ROCKIES TO THE ARCTIC CIRCLE. THIS PATTERN IS
MORE COMMON DURING EL NINO WINTERS THAN NON EL NINO WINTERS.
THE FIRST OF THESE WAVES WILL MOVE THROUGH SOCAL FROM THE WSW
LATE TONIGHT INTO EARLY TUE. DUE TO THE LOW LATITUDE OF THIS
WAVE...IT WILL BRING LITTLE IN THE WAY OF ADDITIONAL COLD AIR
INTO THE REGION SO TEMPS WILL NOT CHANGE MUCH FOR MON. THIS
SYSTEM WILL BRING MOSTLY LIGHT PRECIP TO THE REGION...WITH SNOW
LEVELS AT ABOUT 6000 FT. EXPECT ABOUT 0.2 TO 0.5 INCH OF PRECIP
AT LOW ELEVATIONS WEST OF THE MTNS WITH LOCALLY GREATER AMOUNTS
ON COASTAL MTN SLOPES...AND 1-3 INCHES OF SNOW IN THE MTNS ABOVE
6000 FT.
THE SECOND...AND MORE SIGNIFICANT WAVE...MOVES IN FROM THE NW
BRINGING LOWER TEMPS AND GREATER AMOUNTS OF PRECIP TUE AFTERNOON
THROUGH TUE NIGHT. THIS SYSTEM WILL ALSO BRING PERIODS OF HEAVY
RAINFALL WITH RATES AND AMOUNTS CAPABLE OF MEETING OR EXCEEDING
THRESHOLDS THAT COULD PRODUCE MUD SLIDES AND/OR DEBRIS FLOWS
MAINLY ON STEEP...UNSTABLE TERRAIN...AND IN RECENTLY BURNED AREAS.
ADDITIONAL PRECIP AMOUNTS WITH THIS SYSTEM COULD RANGE BETWEEN 0.5
AND 1 INCH OVER LOWER TERRAIN WEST OF THE MTNS AND BETWEEN 1 AND 2
INCHES ALONG THE COASTAL SLOPES. ABOUT A FOOT OF SNOW WILL BE
POSSIBLE IN THE MTNS ABOVE 5500 FT.
A THIRD WAVE WILL MOVE IN FROM THE NW WED AFTERNOON...WITH PERIODS
OF RAIN LINGERING INTO FRI AFTERNOON AS WEAKER IMPULSES FOLLOW THE
LEADING WAVE IN NW FLOW ALOFT. AS COLDER AIR FILTERS IN FROM THE
NORTH...TEMPERATURES WILL DECREASE AND SNOW LEVELS COULD LOWER TO
BETWEEN 4500 AND 5000 FT BY THU MORNING. WEST NORTHWEST WINDS WILL
ALSO INCREASE WITH THIS SYSTEM...AND WIND GUSTS OF 45 TO 55 MPH
WILL BE POSSIBLE IN THE MTNS AND DESERTS ON THU. PRELIMINARY
PRECIP ESTIMATES WITH THIS SYSTEM ARE FOR BETWEEN 0.75 AND 1.25
INCHES WEST OF THE MTNS WITH LOCALLY HIGHER AMOUNTS ALONG THE
COASTAL SLOPES. 8 TO 12 INCHES OF ADDITIONAL SNOW WILL BE POSSIBLE IN
THE MTNS ABOVE 4500 FT.
RAIN TAPERS OFF LATE FRI AND FAIR WEATHER WITH NEAR SEASONAL TEMPS
RETURN FOR NEXT WEEKEND AS A RIDGE OF HIGH PRESSURE BUILDS IN
FROM THE WEST.
&&
.AVIATION...
032100Z...SCT-BKN CLOUDS AT/ABOVE 15000 FT MSL AND UNRESTRICTED VIS
WILL CONTINUE THROUGH THIS AFTERNOON. SCT CLOUD LAYERS BETWEEN 2500
AND 15000 FT MSL ARE STARTING TO DEVELOP AND WILL BECOME BKN AFTER
AROUND 04/04Z...WITH -SHRA MOVING IN FROM THE WEST AFTER 04/08Z.
HIGHER TERRAIN WILL BE OBSCURED IN CLOUDS AND PRECIPITATION TONIGHT
AND THROUGH MOST OF THE DAY MONDAY.
&&
.MARINE...
100 PM...SOUTH TO SOUTHEAST WINDS HAVE DEVELOPED OVER THE COASTAL
WATERS THIS AFTERNOON WITH THE SAN CLEMENTE BASIN BUOY GUSTING
AROUND 16 KT AT THIS HOUR. WINDS WILL CONTINUE TO INCREASE THIS
EVENING WITH GUSTS 20 TO 25 KT THROUGH LATE MONDAY MORNING. A SMALL
CRAFT ADVISORY IS IN EFFECT FROM 10 PM THIS EVENING THROUGH 1 PM
MONDAY AFTERNOON. WINDS WILL WEAKEN MONDAY AFTERNOON...INCREASING
AGAIN TUESDAY AFTERNOON BUT STRONGER WITH GUSTS 20-30 KT AT TIMES
THROUGH LATE FRIDAY AS SEVERAL STORMS PASS THROUGH. PERIODS OF
SHOWERS...HEAVY AT TIMES...WILL OCCUR LATE TONIGHT THROUGH FRIDAY AS
WELL.
IN ADDITION TO THE WIND AND SHOWERS...A PAIR OF LARGE WEST SWELLS
WILL CREATE COMBINED SEAS OF 10-15 FEET TUESDAY THROUGH
FRIDAY...HIGHEST OVER THE OUTER WATERS. THE COMBINATION OF GUSTY
WINDS AND LARGE SEAS WILL CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT.
&&
.BEACHES...
100 PM...A PAIR OF LARGE...MODERATE TO LONG PERIOD WEST SWELLS
MOVING INTO THE COASTAL WATERS WILL PRODUCE HIGH SURF ALONG THE
ORANGE AND SAN DIEGO COUNTY BEACHES BEGINNING TUESDAY. SWELL AND
SURF WILL PEAK WEDNESDAY AND THURSDAY ON WEST FACING BEACHES WITH
SETS OF 10-12 FEET...LOCALLY HIGHER IN NORTHERN ORANGE COUNTY AND
SOUTHERN SAN DIEGO COUNTY. BEACH EROSION...VERY STRONG RIP
CURRENTS...MINOR COASTAL FLOODING DURING HIGH TIDE...AND DAMAGE TO
COASTAL STRUCTURES ARE ALL POSSIBLE. SURF AND SWELL WILL BEGIN TO
LOWER ON FRIDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH LATE THURSDAY
NIGHT FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 1 PM
PST MONDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER AND OUT TO 30 NM-WATERS FROM SAN MATEO POINT
TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
SAN CLEMENTE ISLAND.
&&
PUBLIC...PG
AVIATION/MARINE/BEACHES...TSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:20 AM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino | 17 hr |
| Jan 4, 1:35 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 39 hr |
| Jan 4, 1:35 PM PST | Winter Storm Watch | SGX | San Diego | 24 hr |
| Jan 4, 1:35 PM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 3 days |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.